Could this be more than an infected tooth?

I was diagnosed with PMR on 8 May this year and was treated with 15mg Pred - magic!! Then towards the end of June, I developed quite bad headaches together with ringing in my left ear and dizziness. My doctor wasn't sure what was happening so on 3 July I had an appointment with a rheumatologist. She wasn't sure whether it was GCA so increased my dose to 40mg. She also arranged a biopsy for 10 days later but, as I'd already been on Pred for over two months, it was decided there was no point in doing this - to which I totally agreed!! The headaches stopped but the ringing and dizziness are still there - at their worst after I've taken my Pred then easing off as the day goes on.

To add to the mix, I started to get severe toothache at about the same time - under a crowned back tooth - so had to take antibiotics for 5 days. The pain stopped but the ringing in the ear and the dizziness have continued. By last week, I became convinced that these are in fact due to Pred side effects but last week the toothache returned with a vengeance! Again my dentist prescribed antibiotics but this time they aren't dealing with the pain, nor does the co-codemol which usually helps.

So, I now have "toothache" which is also effecting all the right side of my face - if indeed it IS toothache - and am wondering which it could be. I see the rheumatologist again on Thursday of next week and as yet have no new problem with vision. Just wondering whether anyone has experienced anything similar?

I've had some very difficult things to handle over the years but this is reducing me to a frightened version of the person I normally am - I actually cried when I last saw the doctor, which isn't a bit like me😟

8 Replies

oldestnewest
  • Ears can be involved in GCA - and maybe the rheumy hasn't raised the dose quite far enough to deal with that. I had tinnitus with PMR and it took a few months at least to fade after being started on pred.

  • Thank you so much for your reply. I think I'll TRY to contact the rheumatologist 's Secretary tomorrow and ask whether it's possible for me to have a chat over the telephone with her. But, there's one thing that I definitely do know now and that's that I've got a problem with my tooth. I tried to have something to eat but as I touched the tooth in question, the pain was excruciating and it's not eased off. I don't know whether this illness means that it's harder to get an infection under control but I'll phone my dentist in the morning in case I need a different antibiotic - I don't want the infection to spread. As many other people have said, I didn't sign up for this!!

  • Hello, with hindsight I had various types of ear pain and tinnitus for a year before my GCA flared up properly. On 40mg Pred I got very dizzy and had tinnitus after taking it but it has reduced with the dose. Years ago I also an infection after a root canal job on a back tooth that quietly worked its way into my upper jaw bone while I just felt I had a sensitive tooth. The bad symptoms occurred when it connected with my sinus, causing severe facial and ear pain. My first dentist did not connect the symptoms and just treated it like a simple tooth infection ineffectively with a week of antibiotics saying I just had sinusitis as well. Another dentist linked the symptoms, x-rayed it and put me on more aggressive treatment for longer and just about avoided complications. Pred will make you more susceptible to infections by lowering your immune response and masking the symptoms so things can escalate without being obvious. Might be worth making sure the antibiotics were enough.

  • Thank you so much for your reply. Your own experience is very similar to to my own because I also had an infection some years ago under a tooth which then started to affect the jaw - VERY unpleasant! I will phone my dentist as soon as the surgery opens and see what he says.

    Jan

  • How horrid for you !! teeth can be a real problem if not properly dealt with. If for example your tooth is infected then antibiotics will most likely not solve the problem in the long run - you probably need some serious treatment like a root canal through the crown or even an extraction. If I were you I'd make sure the tooth is treated in an adequate way if this problem continues.

    Hope you resolve this soon !

  • Yes, my dentist warned me that it might have to come out if it didn't settle down - that's all I need on top of a possible GCA flare!

    Jan

  • Very 'unfair' for you indeed - anything to do with teeth I really empathise - I've had lots of issues starting with my milk teeth that had limited enamel ! At 65 I now think I am 'lucky' to still have the 'noshers' I've got ... Anyway wishing you the better of possible dental outcomes and hope your flare simmers soon...

  • Agree with Rimmy. Had wondered when you posted before if dentist had suggested root canal treatment or extraction or had taken an X-ray to see what was going on. I've unfortunately had lots of problems with my teeth- one extraction and three root canal treatments. Obviously the antibiotics are not cutting it so might be worthwhile going back to dentist and pursuing the tooth problem aggressively so that at least that's one item off your list. When I had one tooth extracted although I was worried it would cause a flare it didn't. I just rested a lot and really took it easy - lots of TLC. Let us know how you get on x

You may also like...